Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 159, NWS North Platte, NE

August 11, 2002Boyd County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 11, 2002, 1:59 AM CDT for Boyd County, Nebraska. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 11, 2002, 1:59 AM CDT (06:59 UTC)
Expired
Aug 11, 2002, 3:00 AM CDT
In force
61 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Boyd County, NE

The radar

The North Platte radar (KLNX), 182 km from the middle of the area, began a volume at 06:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 2:10 AM CDTHail 0.88Butte, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
2463 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

648 
WUUS53 KLBF 110659
SVRLBF
NEC015-110800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
200 AM CDT SUN AUG 11 2002

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOYD COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 300 AM CDT...

* AT 154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 5 MILES SOUTHEAST
  OF NAPER...OR ABOUT 18 MILES WEST OF SPENCER...MOVING NORTHEAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  OVER ANOKA AROUND 220 AM CDT...
  9 MILES NORTHWEST OF SPENCER AROUND 235 AM CDT...
  13 MILES NORTHWEST OF BRISTOW AROUND 245 AM CDT...
  7 MILES NORTHWEST OF GROSS AROUND 255 AM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH
MAY CAUSE SERIOUS INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:20 PM CDT, 11 hours 39 minutes earlier.

Area forecast discussion, Aug 10, 2:20 PM CDT, 11 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
220 PM CDT SAT AUG 10 2002

FORECAST CHALLENGE TONIGHT TO BE POPS OVERNIGHT...

ZONAL FLOW ALOFT TO PRODUCE HEIGHT FALLS TO THE WEST WITH AREAS OF
LOW PRESSURE REDEVELOPING ALONG THE FRONT RANGE. LEESIDE TROUGH MOVES
EAST TONIGHT WITH MOISTURE THE MAIN LIMITING VARIABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS. COND PRES DEF ARE 100+ TIL AFTER 03Z
WITH NARROW CORRIDOR FOR THE POTENTIAL STORM DEVELOPMENT BY 06Z AS
H85 JET DEVELOPS FROM THE SOUTH WITH WINDS INCREASING TO 35 KNOTS BY
09Z. H5 FLOW WOULD CARRY STORMS TO THE EAST NORTHEAST WITH ISOLATED
THUNDERSTORMS INCLUDED AFT 03Z AS WARM FRONT LIFTS NORTHEAST.

SUNDAY THE LEESIDE TROUGH EVOLVES WITH DRYLINE TO PUSH EAST DURING
THE DAY. ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE IN THE
AFTERNOON WITH BEST MOISTURE ADVECTION TO THE EAST OF THE FORECAST
AREA BY EVENING. MODEL TIMING WILL MAKE THE DIFFERENCE WITH LOW POPS
FOR THE NORTH CENTRAL INTO THE EVENING. THEN OVERNIGHT THE COLD FRONT
PUSHES SOUTH ACROSS THE AREA. H85 WINDS TO 40 KNOTS INDICATED WITH
NORTH WINDS TO KEEP AIR MIXED AS DEWPOINTS ON ETAX PROGGED INTO THE
MID 30S ACROSS THE WEST BY MONDAY MORNING.

MONDAY SURFACE HIGH RIDGES SOUTH WITH LIGHT NORTHEAST WINDS FOR THE
DAY. COLD AIR ADVECTION OCCURS THROUGH THE DAY WITH BLEND OF
GUIDANCE NUMBERS FOLLOWED WITH READINGS IN THE 70S. A COOLER START
ON TUESDAY AS THE SURFACE HIGH BUILDS SOUTH WITH TEMPERATURES ABOUT
5 DEGREES WARMER THAN MONDAY. GUIDANCE NUMBERS POSSIBLY TOO COOL
CONSIDERING FULL SUN FOR THE DAY.

WEDNESDAY SOUTH WINDS RETURN WITH LEESIDE TROUGH REFORMING TO THE
WEST. H85 TEMPERATURES RISE INTO THE UPPER 20S WEST WITH FRONT TO
DESCEND SOUTH DURING THE OVERNIGHT HOURS.

INTO THE EXTENDED THE H5 CLOSED LOW OVER CENTRAL CANADA WILL DROP
SOUTHEAST TO OVER ONTARIO THURSDAY THEN LIFT TO EAST OF THE
HUDSON BAY ON SUNDAY. TWO FRONTS WILL DRIVE THROUGH THE PLAINS AS THE
UPPER LOW TRANSITS THROUGH THE CANADIAN PROVINCES...ONE MOVING
THROUGH THE FORECAST AREA THURSDAY MORNING...THEN A SECONDARY FRONT
TO MOVE ACROSS BY SATURDAY MORNING. THURSDAY MAIN FORCING WILL CLIP
THE NORTH CENTRAL WHILE THE WEST REMAINS UNDER NORTHWEST FLOW WITH
MOISTURE LIMITED. SATURDAY LOOKS MORE PROMISING FOR SHOWERS AND
THUNDERSTORM AS MOISTURE SURGES NORTH WITH INCREASED LOW LEVEL
CONVERGENCE OVER THE FORECAST AREAS. COLD FRONT DRIFTS SOUTH ACROSS
KANSAS SATURDAY WHILE THE CANADIAN HIGH BUILDS ACROSS THE NORTHERN
MIDWEST WITH UPSLOPE FLOW TO HELP SATURATE THE LOWER LAYERS WITH MORE
CLOUDS WHICH SHOULD HELP HOLD TEMPERATURES DOWN. WILL INCREASE CLOUDS
ACROSS THE NORTH CENTRAL WEDNESDAY NIGHT AND THURSDAY MORNING WITH
LOW POPS. SATURDAY CLOUDS WILL INCREASE WITH THE PASSAGE OF THE FRONT
AND WILL INTRODUCE LOW POPS ACROSS ALL OF THE FORECAST AREA.
OTHERWISE WEDNESDAY AND FRIDAY SHOULD BE DRY TEMPERATURES BLEND OF
GUIDANCES.

.LBF...NONE.

KECK

In the hours before

Local storm report, Aug 10, 8:10 PM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
810 PM CDT SAT AUG 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    2 N MULLEN              NE       1.00 INCH HAIL
08/10/02   HOOKER                           REPORTED BY PUBLIC

TRM
Local storm report, Aug 10, 8:10 PM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
810 PM CDT SAT AUG 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    2 N MULLEN              NE       1.00 INCH HAIL
08/10/02   HOOKER                           REPORTED BY PUBLIC

TRM
Local storm report, Aug 10, 9:07 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
907 PM CDT SAT AUG 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    15 WNW TAYLOR             NE   1.25 INCH HAIL
08/10/02   LOUP

TRM
Local storm report, Aug 10, 9:28 PM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
928 PM CDT SAT AUG 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    10 E BURWELL              NE   .88 INCH HAIL
08/10/02   GARFIELD

0900 PM    10 NNE BURWELL            NE   .75 INCH HAIL
08/10/02   GARFIELD

TRM

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:52 PM CDTSevere Thunderstorm WarningLBFHooker38 min
Aug 10, 8:28 PM CDTSevere Thunderstorm WarningLBFGarfield, Loup62 min
Aug 11, 1:20 AM CDTSevere Thunderstorm WarningLBFBoyd40 min
Aug 11, 7:33 AM CDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha42 min
Aug 11, 9:10 AM CDTSevere Thunderstorm WarningLBFRock50 min
Aug 11, 10:42 AM CDTSevere Thunderstorm WarningLBFBoyd, Keya Paha48 min
Aug 11, 4:26 PM CDTSevere Thunderstorm WarningLBFBlaine, Thomas49 min
Aug 11, 5:36 PM CDTSevere Thunderstorm WarningLBFThomas39 min
Aug 11, 6:16 PM CDTTornado WarningLBFThomas29 min
Aug 11, 6:46 PM CDTSevere Thunderstorm WarningLBFBlaine, Thomas44 min
Aug 11, 6:49 PM CDTSevere Thunderstorm WarningLBFLoup56 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.